New Mexico, 2008

Hail in New Mexico, June 21, 2008

June 21, 2008 · NWS ABQ · 4 events in 2 counties and zones

Continued low level moisture and good shear in the low to mid levels of the atmosphere produced isolated severe thunderstorms in Mora and Colfax counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Continued low level moisture and good shear in the low to mid levels of the atmosphere produced isolated severe thunderstorms in Mora and Colfax counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 2:01 AM MST, 11 hours 21 minutes earlier.

Area forecast discussion, Jun 21, 2:01 AM MST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 AM MDT SAT JUN 21 2008

.DISCUSSION...
UPPER LEVEL HIGH HAS WOBBLED SLIGHTLY WESTWARD OVER THE PAST 24
HOURS ALLOWING LOW LEVEL MOISTURE TO HOLD ITS GROUND. HAVE NOT
SEEN QUITE AS STRONG OF A REINFORCEMENT OF THIS MOISTURE BACK TO
THE WEST TONIGHT...HOWEVER SURFACE HIGH HAS CONTINUED TO NUDGE
SOUTHWARD INTO THE TEXAS PANHANDLE. THIS COUPLED WITH ONGOING
CONVECTION HAS ALLOWED SURFACE WINDS OVER THE NORTHEAST TO BEGIN A
SLOW MOISTURE ADVECTION BACK TOWARD THE CENTRAL MOUNTAINS AND
BEYOND.

AFTER A STELLAR PERFORMANCE BY THE NAM12 WITH YESTERDAY/S
CONVECTION...AM STARTING TO GAIN MORE CONFIDENCE IN TODAY/S
SCENARIO...PARTICULARLY IN THE EAST WHERE ONGOING ELEVATED
CONVECTION WILL INTERACT WITH MESOSCALE COLD POOLS AND LINGERING
BOUNDARIES TO LIKELY KEEP SHOWERS AND THUNDERSTORMS AROUND THROUGH
THE LATE MORNING HOURS. AFTER A POSSIBLE LULL IN CONVECTION NEAR
AND JUST AFTER THE NOON HOUR...NEW CONVECTION WILL INITIATE ONCE
AGAIN OFF THE HIGHER TERRAIN AND SPREAD INTO LOWER ELEVATION AREAS
THROUGH EVENING. BEST SEVERE POTENTIAL RESTS GENERALLY ALONG AND
EAST OF THE CENTRAL MOUNTAINS FOR TODAY. IN CENTRAL AND WESTERN
AREAS...A FAIRLY SIMILAR SCENARIO TO YESTERDAY IS EXPECTED WITH
AREAL COVERAGE OF CONVECTION ONLY BEING NUDGED SLIGHTLY WESTWARD
CLOSER TO THE AZ BORDER...GIVEN THAT LOW LEVEL MOISTURE WILL BE
PRESENT. A FOCUS FOR WETTER STORMS WILL ALSO BE
PRESENT...ESPECIALLY IN THE GILA...HOWEVER A FEW DRY STORMS WILL
FAVOR AN AREA WEST OF CHAMA TO CUBA TO GALLUP LINE. TEMPERATURES
TODAY WILL ALSO BE 3 TO 6 DEGREES COOLER IN EASTERN AREAS AS
NORTHEASTERN PUSH CONTINUES INTO THE AFTERNOON.

HAVE KEPT A SIMILAR PLACEMENT FOR SHOWERS AND STORMS BY SUNDAY
AFTERNOON AND AGAIN ON MONDAY WITH A SLIGHT DECREASE IN POPS DUE
TO AN EASTWARD RETREAT IN MOISTURE DURING THE DAYTIME. LOW LEVEL
MOISTURE IS LOOKING TO MIX FARTHER EASTWARD DURING THE DAY ON
TUESDAY AS MODELS BEGIN TO AMPLIFY THE UPPER RIDGE INTO THE
NORTHERN PLAINS. BY MID WEEK THE UPPER HIGH CENTERS MORE OR LESS
OVER CENTRAL NEW MEXICO WITH AN UPPER LEVEL LOW DROPPING DOWN OFF
OF THE CALIFORNIA COAST.

&&

.AVIATION...
MOUNTAIN OBSCURATIONS ALONG WITH MVFR CIGS AND VSBYS MAY ACCOMPANY
THUNDERSTORMS OVER THE NEXT 24 HOURS. ISOLATED STORMS ARE MOST
LIKELY ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS THIS MORNING...
BUT WILL BE POSSIBLE IN MOST AREAS THIS AFTERNOON AND EVENING.  SOME
OF THE STORMS COULD BE SEVERE ACROSS CENTRAL AND EASTERN AREAS.
WIND GUSTS TO 45 KNOTS ARE ALSO POSSIBLE IN ISOLATED THUNDERSTORMS
ACROSS WESTERN SECTIONS.  IN ADDITION...A GAP WIND EVENT WITH GUSTS
OF 35 TO 40 KNOTS IS EXPECTED FROM LATE THIS AFTERNOON THROUGH AT
LEAST MIDNIGHT JUST WEST OF THE CENTRAL MOUNTAIN CHAIN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z...KD

&&

.FIRE WEATHER...
LATE DAY THUNDERSTORMS WILL PREDOMINANTLY BE ON THE WETTER SIDE
TODAY WITH A DEEPER MOISTURE LAYER EXTENDING FARTHER WEST AS
EVIDENCED BY MODEL 700 MB DEWPOINT DEPRESSIONS.  HOWEVER A FEW DRY
STORMS ARE POSSIBLE ON THE NORTHWEST PERIPHERY OF THE THUNDERSTORM
AREA WHERE 700 MB DEWPOINT DEPRESSIONS WILL RANGE FROM -20 TO -30 C
AND LIFTED INDICES OF MINUS 1 TO PLUS ONE WILL BE COMMON.  THIS
CORRIDOR IS GENERALLY CENTERED ALONG A LINE FROM GALLUP TO CHAMA.
WIND GUST POTENTIAL IN THIS AREA WILL BE AROUND 45 KNOTS WITH
AFTERNOON SURFACE HUMIDITIES AS LOW AS 10 PERCENT AND HIGH HAINES
INDICES OF 6.

THE AREAL DELINEATION OF WET AND DRY STORMS WILL CHANGE VERY LITTLE
SUNDAY AS MOISTURE IS REINFORCED BY A WESTWARD LOW LEVEL SURGE LATE
TODAY...BUT SHOULD PROGRESS EASTWARD MONDAY AND REACH THE CENTRAL
MOUNTAIN CHAIN TUESDAY ALONG WITH THE UPPER LEVEL HIGH.  BY
TUESDAY...FAR WESTERN AREAS WILL LIKELY TOO DRY AND WARM ALOFT TO
SUPPORT ANY THUNDER AT ALL...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  58  95  58 /   5   5  10   5
GALLUP..........................  92  49  92  49 /   5   5   5   0
GRANTS..........................  92  55  91  51 /  20  20  10  10
GLENWOOD........................  97  59  97  57 /  20  20  10  20
CHAMA...........................  81  39  80  40 /  20  20  40  20
LOS ALAMOS......................  85  55  85  54 /  30  20  30  30
RED RIVER.......................  73  37  74  38 /  20  20  20  20
TAOS............................  82  47  85  45 /  20  20  30  30
SANTA FE........................  84  54  86  55 /  30  30  30  30
SANTA FE AIRPORT................  86  56  89  56 /  30  20  30  30
ESPANOLA........................  90  55  93  54 /  20  20  20  30
ALBUQUERQUE HEIGHTS.............  91  65  92  66 /  30  20  20  20
ALBUQUERQUE VALLEY..............  92  61  93  60 /  30  20  20  20
ALBUQUERQUE FOOTHILLS...........  87  62  91  62 /  30  20  30  20
ALBUQUERQUE WEST MESA...........  89  63  92  63 /  30  20  20  30
SOCORRO.........................  93  60  92  61 /  30  20  20  20
SANDIA PARK/CEDAR CREST.........  82  47  84  50 /  30  30  30  20
MORIARTY/ESTANCIA...............  85  51  87  53 /  40  30  20  30
CARRIZOZO.......................  90  58  89  58 /  30  30  20  30
RUIDOSO.........................  76  52  81  51 /  40  40  30  40
RATON...........................  80  50  86  51 /  30  20  20  20
LAS VEGAS.......................  78  51  84  52 /  40  20  30  40
ROY.............................  79  56  83  57 /  30  20  20  20
CLAYTON.........................  80  58  90  61 /  30  20  10  20
SANTA ROSA......................  86  59  92  60 /  30  20  10  30
TUCUMCARI.......................  86  62  95  64 /  30  20  10  20
FORT SUMNER.....................  86  63  93  64 /  30  30  20  20
CLOVIS..........................  84  62  90  64 /  40  30  20  20
PORTALES........................  83  61  89  64 /  40  30  20  20
ROSWELL.........................  89  65  94  67 /  30  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/19
Hazardous weather outlook, Jun 21, 5:01 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT SAT JUN 21 2008

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
601 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WHERE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE STATE ON SUNDAY AND
MONDAY WITH SOME STRONG STORMS POSSIBLE IN THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAINS.

52

In the hours before

Special weather statement, Jun 21, 12:40 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
140 PM MDT SAT JUN 21 2008

NMZ014-212015-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-
140 PM MDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST CATRON COUNTY...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES NORTH OF GILA HOT
SPRINGS. MOVEMENT WAS SOUTHEAST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN CATRON
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40

40
Special weather statement, Jun 21, 12:57 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT SAT JUN 21 2008

NMZ008-014-212030-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
157 PM MDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING OVER EASTERN CATRON COUNTY...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR OLD HORSE SPRINGS. MOVEMENT
WAS SOUTHEAST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL CATRON
COUNTY.

MOTORISTS ON U.S. HIGHWAY 60 CAN EXPECT BRIEF...BUT SUDDEN CHANGES
IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM
MOVES THROUGH THE AREA.

40
Special weather statement, Jun 21, 1:04 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT SAT JUN 21 2008

NMZ004-005-212030-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
204 PM MDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING OVER NORTHERN MORA COUNTY...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF OCATE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCATE AND OJO FELIZ.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40

The radar

The Albuquerque radar (KABX), 196 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Mora

When
June 21, 1:22 PM MST
Where
Mora County, 3 mi NW of Ocate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.211, -105.088

Hail, Mora

When
June 21, 1:27 PM MST
Where
Mora County, 3 mi NW of Ocate
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.211, -105.088

Hail, Mora

When
June 21, 1:54 PM MST
Where
Mora County, Ojo Feliz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.070, -105.120

Hail, Colfax

When
June 21, 2:26 PM MST
Where
Colfax County, Ute Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -105.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95979, 95980, 95982, 95983.